MAUDE Adverse Event Report: MEDELA AG FREESTYLE BREAST PUMP - SINGLE; PUMP, BREAST, POWERED

MEDELA AG FREESTYLE BREAST PUMP - SINGLE; PUMP, BREAST, POWERED
Model Number 101034712
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 02/27/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The customer was provided with instructions for parts/accessory use/care/maintenance.A replacement device was sent to the customer and return of her original pump was requested for testing/analysis.In follow up with a complaint handler on (b)(6) 2020, the customer confirmed that she had thrush that began approximately 2 weeks prior, while using the medela breast pump, and for which she had been prescribed antibiotics.She indicated that she received the replacement pump and the issue may not have been with the pump, but with the tubing or breast shields.She indicated that when she tried the new pump, liquid started to build up inside the new tubing.Additionally, she indicated that the thrush was resolved.The customer was referred to customer service to address the milk backup issue with the replacement pump.Follow up with the customer is ongoing.Medela is filing this report, which is considered a serious injury as it required medical attention (medication was prescribed).It cannot be definitively concluded that the pump caused or contributed to the customer's thrush.Reported issues of thrush were investigated under (b)(4) and the root causes were identified as: lack of education/training to mothers on breast feeding and breast milk pumping; insufficient guidance on breast shield sizing to prevent nipple trauma; insufficient personal hygiene practices prior to breast milk pumping or breast feeding; and no access to or not following the manufactures' instructions for the cleaning and sanitation of the breast milk pumping components.No corrective actions resulted as it was determined that detailed instructions are available and adequate in both printed and on-line formats for cleaning breast milk pumping equipment, personal hygiene, proper breast shield sizing to prevent nipple soreness/trauma, which can lead to skin breaches, allowing for the potential introduction of yeast.
 
Event or Problem Description
On (b)(6) 2020, the customer alleged to medela llc that the tubing for her freestyle breast pump had a broken adapter and it contained residue.She additionally alleged that she had thrush, for which she had been treated by her doctor.
 
Additional Manufacturer Narrative
In follow up with a complaint handler on (b)(6) 2020, the customer indicated that when she first gets the tubing it works, but after using it a few times, she begins to have issues.She additionally indicated that she steams the tubing in a steam bag (she was advised to not do that) and that the replacement pump was working without issue.The device was returned with the customer's tubing and was evaluated on 06/08/2020.It was identified in the evaluation that the tubing had residue in it and the adapter on the tubing was damaged.The customer's complaint of residue and broken adapter was confirmed.

Brand Name
FREESTYLE BREAST PUMP - SINGLE
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA AG
lattichstrasse 4b
barr zug 6341,
SZ 
MDR Report Key9835880
Report Number1419937-2020-00022
Device Sequence Number16531806
Product Code HGX
UDI-Device Identifier00020451330921
UDI-Public020451330921
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K150499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101034712
Device Catalogue Number101034712
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/08/2020
Initial Date Received by Manufacturer 02/27/2020
Supplement Date Received by Manufacturer06/08/2020
Initial Report FDA Received Date03/16/2020
Supplement Report FDA Received Date06/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;